Kansas, 2007

Flash Flood in Kansas, June 1, 2007

June 1, 2007 · NWS EAX · 1 event in 1 county or zone

Thunderstorms with heavy rains caused flash flooding across Linn county Kansas on June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms with heavy rains caused flash flooding across Linn county Kansas on June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 3:31 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 1, 3:31 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 AM CDT FRI JUN 1 2007

.DISCUSSION...

FOCUS FOR THIS MORNINGS FORECAST IS ON OUR PRECIPITATION CHANCES AND
THE FLOODING POTENTIAL THAT WILL ACCOMPANY ANY AND ALL OF TODAY AND
TONIGHTS THUNDERSTORM ACTIVITY.

WEATHER ACROSS THE CENTRAL PLAINS THIS MORNING IS STILL DOMINATED BY
THE LARGE CUTOFF LOW CENTERED OVER WESTERN SOUTH DAKOTA AT THIS
TIME. A SHORTWAVE ROTATING THROUGH CENTRAL KANSAS HAS SPARKED OF A
LINEAR MCS THAT IS CURRENTLY PUSHING ITS WAY INTO THE SOUTHERN
MISSOURI. FARTHER SOUTH THE LOW LEVEL JET HAS KICKED IN WITH 50 KTS
NOTED IN NORTH CENTRAL KANSAS ON THE PROFILER NETWORK. THIS JET IS
RUNNING RIGHT OVER A WARM FRONT THAT HAS SURGED NORTH...WITH THE
HELP OF SOUTHERLY WINDS...TO JUST NORTH OF A LINE FROM CHANUTE TO
SPRINGFIELD.

LATEST RADAR TRENDS SHOW THE MCS BEGINNING TO LEAN OVER AND SHIFT
ITS MOVEMENT TOWARDS THE SOUTHEAST...THUS SPARING ALL BUT THE
COUNTIES ALONG THE SOUTHEAST EDGE OF THE CWA FROM HEAVY RAIN BEFORE
SUNRISE. THE MCS IS EXPECTED TO CONTINUE TO MOVE ON...LEAVING ONLY
BLOW OFF SHOWERS IN ITS WAKE ACROSS OUR FORECAST AREA BY 7 AM.

OUR FOCUS TURNS TOWARDS THE SHORTWAVES ROTATING UNDER THE LOW AND
HOW THEY WILL IMPACT EASTERN KANSAS AND NORTHERN MISSOURI TODAY. THE
MAIN UPPER LEVEL LOW WILL SLOWLY MOVE EAST TODAY...BUT THE
ASSOCIATED SURFACE FRONT EXTENDING SOUTH WILL REMAIN WELL TO OUR
WEST THROUGH THE SATURDAY MORNING. THIS WILL PUT US SQUARELY IN THE
WARM AIR WING AHEAD OF THE FRONT. INCREASING DEW POINT AND
PRECIPITABLE WATER VALUES WILL BE ONE SYMPTOM ON THE WARM AIR
ADVECTION. WITH SO MANY EMBEDDED WAVES PIVOTING UNDER THE LOW I
DECIDED NOT TO GET TOO CUTE WITH THE POPS FOR TODAY. PUT CATEGORICAL
POPS IN THE WEST HALF OF THE FORECAST AREA FOR THIS MORNING...AND
SPREAD THEM EAST FOR THE AFTERNOON. NORMALLY IN THE WAKE OF A MCS
ONE MIGHT LOWER POPS GIVEN THAT THE ATMOSPHERE HAS BEEN WORKED
OVER...AND THE BLOWOFF CLOUD COVER INHIBITING HEATING...BUT THIS
MORNINGS MCS IS MOVING THROUGH EARLY AND THE WARM AIR ADVECTION
LOOKS TO HELP WITH RECOVERY. KEPT SOME LIKELY POPS GOING TO MIDNIGHT
TONIGHT...BUT DROPPED POPS TO CHANCE AFTER THAT AS BOTH THE GFS AND
NAM-WRF ARE POINTING AT SOME DRY AIR SPREADING ACROSS NORTHERN
MISSOURI. HOWEVER...06Z RUNS ARE STARTING TO COME IN AND THE NEXT
SHIFT WILL WANT TO THINK ABOUT KEEPING LIKELY POPS THROUGH SATURDAY
MORNING. STILL...EVEN THE LATEST MODEL RUNS INDICATE THAT OUR
CHANCES FOR STORMS WILL MOVE OUT SATURDAY AS WE FIND OURSELVES
OVERSPREAD BY THE DRY WEDGE UNDER THE UPPER LEVEL LOW.

PRECIPITABLE WATER VALUES ARE QUICKLY COMING UP AS THE LOW LEVEL JET
ADVECTS MOISTURE NORTH FROM THE GULF. SOUNDING PROFILES FROM THE
NAM-WRF AND GFS POINT AT TALL SKINNY CAPE VALUES. THIS POINTS TO
EFFICIENT RAIN MAKING STORMS...MUCH LIKE MANY OF THE STORMS OF LATE.
WITH SEVERAL SHORTWAVES POISED TO SWEEP THROUGH TODAY BRINGING THE
POSSIBILITY FOR MULTIPLE ROUNDS OF THUNDERSTORMS WITH HEAVY RAIN I
HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE THE ENTIRE CWA.

CUTTER

&&

.AVIATION...

THE SQUALL LINE IN EASTERN KANSAS IS EXPECTED TO WEAKEN AS IT
APPROACHES WESTERN MISSOURI DUE TO WEAK SHEAR AND WEAK ELEVATED
INSTABILITY. NEVERTHELESS...SHOWERS AND THUNDERSTORMS WILL AFFECT
THE KANSAS CITY METRO AREA AFT 09Z AND CONTINUE UNTIL ABOUT 15Z.
SHOWERS AND THUNDERSTORMS WILL LIKELY REDEVELOP LATE THIS AFTERNOON
AND TONIGHT AS A COLD FRONT APPROACHES. OTHERWISE...CONDITIONS WILL
MAINLY BE VFR EXCEPT LOCALLY MVFR/IFR DURING CONVECTIVE ACTIVITY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 AM TODAY UNTIL 7 AM SATURDAY FOR ALL
OF THE MISSOURI COUNTIES IN THE PLEASANT HILL FORECAST AREA.

KS...FLASH FLOOD WATCH FROM 7 AM TODAY UNTIL 7 AM SATURDAY FOR ALL
OF THE KANSAS COUNTIES IN THE PLEASANT HILL FORECAST AREA.
Hazardous weather outlook, Jun 1, 5:07 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT FRI JUN 1 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
607 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ONGOING THROUGH THE MORNING HOURS AS THE
OVERNIGHT THUNDERSTORM ACTIVITY CONTINUES TO ROLE EAST. WHILE NONE OF
THIS MORNINGS STORMS ARE EXPECTED TO PRODUCE SEVERE WEATHER...
MODERATE TO HEAVY RAIN WILL ACCOMPANY THEM ALL.

FOR THE AFTERNOON AND EVENING HOURS A CONDITIONAL THREAT FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL EXIST ACROSS THE OUTLOOK
AREA. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL DEPEND ON WHETHER
THE ATMOSPHERE CAN SUFFICIENTLY DESTABILIZE IN THE WAKE OF THIS
MORNING THUNDERSTORM ACTIVITY. IF THE ATMOSPHERE CAN DESTABILIZE
SUFFICIENTLY...SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A WARM FRONT
LIFTS ACROSS EASTERN KANSAS AND MISSOURI. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN ARE THE PRIMARY THREATS FROM THESE STRONG
STORMS.

GIVEN THE ALL READY SATURATED GROUND...AND THE HEAVY RAINS EXPECTED...A
FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 7
AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH THE DAYLIGHT HOURS
SATURDAY SOUTH OF A LINE FROM KANSAS CITY TO KIRKSVILLE. A COLD FRONT
WILL FINISH SWEEPING THROUGH THE REGION SATURDAY AND WILL TAKE THE
THREAT OF STORMS WITH IT BY SATURDAY NIGHT. ALTHOUGH THE STORMS ARE
EXPECTED TO BE BELOW SEVERE LIMITS...SMALL HAIL AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ALONG WITH ANY REPORTS OF
SIGNIFICANT RAINFALL.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Linn

When
June 1, 5:30 AM CST to 9:30 AM CST
Where
Linn County, 1 mi E of La Cygne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.350, -94.732

East 152 Highway had water over the road near La Cygne.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33728.